Nebraska, 2022

Drought in Nebraska, September 1 to 30, 2022

September 1 to 30, 2022 · NWS GID · 17 events in 17 counties and zones

S. Drought Monitor (USDM), with sections of three northeastern counties seeing a slight areal expansion of Extreme Drought (D3) early in the month.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of September 2022, at least parts of 18 of the 24 South Central Nebraska counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM), with sections of three northeastern counties seeing a slight areal expansion of Extreme Drought (D3) early in the month. This marked the eighth consecutive month that D2 plagued parts of South Central Nebraska and the second straight month with limited D3. Although the majority of the area was drier-than-normal during September, fortunately things were not as dire as they had been in August when many places registered a Top-5 driest August on record (more on Sept. rainfall details below). Focusing on county-level USDM drought category specifics, September opened with at least portions of 17 South Central Nebraska counties assigned D2 (primarily within the northwest half of the area): Valley, Greeley, Nance, Sherman, Howard, Merrick, Polk, Dawson, Buffalo, Hall, Gosper, Phelps, Kearney, Adams, Furnas, Harlan and Franklin. Meanwhile, portions of three northeastern counties (Nance, Merrick, Howard) started off with D3...which had just been introduced in late-August. Outside of these worst-off areas, considerable coverage of Moderate Drought (D1) reigned across most of the remainder of the local area, although portions of a few far east-southeastern counties (including all of York County) were still hanging on to Abnormally Dry (D0) status. Over the course of the month, drought categories remained fairly stable/unchanged across most of the 24-county area. However, there were some limited 1-category degradations, particularly in far eastern counties where some expansion of D1/D2 occurred...including D2 introduced to eastern portions of Fillmore County on the Sept. 20th USDM. On a positive note, there were also some very localized 1-category improvements during the month thanks to pockets of heavier rain, including limited D2-becoming-D1 within parts of Furnas, Gosper, Valley and Greeley counties...and a stripe of D1-becoming-D0 along the extreme southern reaches of Franklin, Webster, and Nuckolls counties. The only part of the area that featured D0 throughout the entire month was southern Thayer and southeastern Fillmore counties.

Turning to September 2022 rainfall details, it was a story of continued bad news for most of South Central Nebraska, but with some limited encouraging trends...particularly in some western and far southern counties. The majority of the area measured somewhere between 1-3 inches, meaning modestly-below to modestly-above normal. Overall though, roughly two-thirds of the area registered below normal totals (generally less than 2.12). On the worst-off end of the rain gauge, roughly 18 percent of the area received less than one-half of normal (generally less than 1.06), with some of the greatest concentration of these lowest amounts focused within parts of Fillmore, Merrick, Nance, northern Thayer, northern Nuckolls and southeastern Clay counties. On a positive note, roughly one-third of the area tallied at least slightly above normal totals mainly in the 2.25-4.00 range, particularly within the majority of those locations residing both south of Interstate 80 and also west of Highway 281, along with a strip extending farther eastward along the Kansas border. Per several dozen NWS/CoCoRaHS observers, a few of the driest September totals included 0.60 in Cozad, 0.62 nine miles northeast of Palmer and 0.66 three miles northeast of Central City. On the more fortunate side of things, a few of the highest monthly tallies featured: 4.18 in Arapahoe, 3.96 in Cambridge and also six miles south-southeast of Lexington (Canaday Plant) and 3.35 three miles west of Gresham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 31, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1241 AM CDT Thu Sep 1 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 359 PM CDT Wed Aug 31 2022

Radar showing that storms have formed off to the northwest and are
approaching our doorstep slightly earlier than anticipated. Models
had actually started to slowdown the onset of storms for this
afternoon/evening closer to 5PM, but a few are already at the
northwestern Dawson county line. At the sfc we have high pressure
just off to the east and a boundary coming through from the
northwest, which is supporting these storms along with a shortwave
aloft. Models are showing around 1,500 J/kg of MUCAPE and weaker
shear on the order of about 20 kts where the storms are but there is
improvement farther south and east. This should lead to more
disorganized storms becoming a bit better organized and slightly
less pulsy in nature. Some models are also showing a few inverted V
soundings which would support some stronger winds making it to the
ground. Some of these storms may be strong to marginally severe with
the potential for hail to around the size of quarters and wind gusts
to around 60 mph.

These storms are mainly diurnally driven along the boundary and will
weaken after sunset. Models show a significant reduction in activity
after 06Z with storms fading off to the southwest toward western
Kansas. Though a few models do support some lingering activity in
the southern portions of the area through to tomorrow and even
towards tomorrow evening as the upper level shortwave continues to
move through. Overnight lows tonight will be in the 60s.

Aloft tomorrow we will continue to be in northerly and northwesterly
flow with ridging to the west and a large high pressure centered
over the southwestern CONUS. As mentioned above, tomorrow is not
guaranteed to be a dry day as some models do support a few lingering
storms around southern portions of the area. Though most areas will
be dry and should be for most of the day. Highs are expected to be
in the 90s once again. Overnight lows will be in the 60s.

Friday the shortwave trof to the east is expected to deepen and by
some models may even still be slightly over our region. Highs will
be slightly warmer still in the 90s. Though there is the potential
for this to be slightly overdone due to cloud cover with the
approaching cold front. The cold front is then expected to move
through later on Friday and will bring our next decent chance for
precipitation to the area. Models show better instability and better
shear than today for Friday's storms, so several could certainly be
strong to severe. This will be something to continue to monitor.

Saturday we cool down behind the cold front with highs in the 80s
and northerly flow aloft as the high to the west starts to expand to
the northeast slightly. Then on Sunday we will continue to be in the
80s though slightly warmer and in a rare northeasterly flow aloft
thanks to the expanding high and the trof to the east. Then the high
is expected to back west a bit Monday giving us northerly flow aloft
again and we will return to highs in the 80s and 90s. Highs will
come down slightly Tuesday in the 80s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday)
Issued at 1236 AM CDT Thu Sep 1 2022

The thunderstorms should be over at KGRI and KEAR through the
remainder of the TAF period. Therefore, have removed precipitation
for the remainder of the TAF valid period. Clouds this morning
will gradually diminish with time later this morning into this
afternoon. Light and variable winds early this morning will
quickly become southerly after sunrise and remain fairly light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Wesely
Hazardous weather outlook, Aug 31, 11:07 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1207 AM CDT Thu Sep 1 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
020515-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1207 AM CDT Thu Sep 1 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Isolated thunderstorms are still possible tonight, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another chance for thunderstorms will be possible Friday
afternoon into Friday night. A few of these thunderstorms could
be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Local storm report, Aug 31, 6:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     LEXINGTON AIRPORT       40.79N 99.77W
08/31/2022  M58 MPH          DAWSON             NE   AWOS

            WINDS FROM BACK SIDE OF DEPARTING
            THUNDERSTORMS.

&&

MER
Special weather statement, Aug 31, 6:42 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
742 PM CDT Wed Aug 31 2022

KSZ005-017-010115-
Rooks KS-Phillips KS-
742 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of Rooks and
southwestern Phillips Counties through 815 PM CDT...

At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan to 9 miles west of Palco. Movement
was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Logan around 755 PM CDT.
  Palco around 800 PM CDT.

Other locations in the path of these storms include Speed,
Phillipsburg, Zurich and Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9960 3957 9963 3976 9962 3976 9926
      3913 9926 3913 9960
TIME...MOT...LOC 0042Z 283DEG 23KT 3972 9964 3922 9974

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ADP
Special weather statement, Aug 31, 7:15 PM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
815 PM CDT Wed Aug 31 2022

KSZ005-017-010145-
Rooks KS-Phillips KS-
815 PM CDT Wed Aug 31 2022

...Strong thunderstorms will impact portions of Rooks and southern
Phillips Counties through 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillipsburg to 6 miles southwest of
Zurich. Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Phillipsburg, Zurich and Glade around 825 PM CDT.

Other locations in the path of these storms include Plainville, Agra
and Kirwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 9960 3927 9961 3957 9960 3957 9962
      3978 9963 3978 9908 3913 9907
TIME...MOT...LOC 0115Z 282DEG 20KT 3974 9938 3917 9951

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ADP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Valley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Gosper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Furnas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Harlan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051959, 1051960, 1051961, 1051962, 1051963, 1051964, 1051965, 1051966, 1051967, 1051968, 1051969, 1051970, 1051971, 1051972, 1051973, 1051974, 1051975.